?

Log in

Previous Entry

Synaptol

Hi!  I'm new to this community and could really use some advise.  I have a 6 year old son who is showing signs of ADHD.  His school wants me to have him evaluated by a professional for a proper diagnosis and treatment plan.  But, I'm unable to get an appointment for a few months.  
I went on the internet to find some 'home remedies' and I found an OTC called Synaptol.   Has anyone heard of this or used it?  I'm trying to find out as much info as I can before I purchase it and give it to my son.
I need some real answers here.  Anyone's help would be greatly appreciated.
Thank you!

Comments

( 8 comments — Leave a comment )
aprilvalentine
Mar. 28th, 2012 04:29 pm (UTC)
I was diagnosed with ADD when I was in my mid 40s and I take medication for it. But I wouldn't advise gving a 6 year old, who hasn't been officially diagnosed yet, any medication, even if it is over the counter. I really don't agree with homeopathic remedies for this condition, although others do. It's a matter of brain chemistry and while foods and homeopatic preparations can help with allergies and many other things, I just don't think they affect the chemistry of the brain. There are various groups online and locally to support families with children and adults with ADHD. Look for them before you try medication. CHADD is the main national one. You could even speak with your pediatritian about a referall and the pediatrition could also advise you about medication, whether prescription or OTC.

Good luck!
burrollie
Mar. 29th, 2012 04:20 pm (UTC)
Thank you so much for replying. This information is really helpful.
jakejynx
Mar. 28th, 2012 05:15 pm (UTC)
Being as I have a small background in science including chemistry and biology, I'm just going to tell you what I know about this subject. I am not an expert, so do your research.

The issue that I have with homeopathic medicine is that it is not stringently tested, as with manufactured chemicals. When you take a manufactured chemical, you are getting only what is required and proven to be (statistically) safe. Compounds often exist in enantiomers, and in some naturally-occurring 'remedies' both enantiomers will be used, despite one of them being dangerous, because they are not produced and processed like manufactured items. Because of this, and because of the fact that a 'medicine' that claims that it is not meant to cure does not undergo rigorous testing, you run the risk of ingesting something dangerous when you go with 'natural' cures. This is not to say that it is always the case, but it is something to keep in mind. A lot of people view drug companies as the 'bad guy,' which is understandable, but the standards that they have to meet keep us more safe than you'd think.

Now, all of that said, I checked out the medicine Synaptol and located a list of ingredients (link). Amidst all of the "natural remedies," you've got Epinephrine. Also known as adrenaline, here in the states. That's the stuff that is released in our bodies due to fight-or-flight response, and it's a stimulant, just like the stuff that our prescriptions contain. Epinephrine's side effects include palpitations, tachycardia, anxiety, headache, tremor, hypertension, and acute pulmonary edema. Also, check out these side effects as well: http://www.drugs.com/sfx/epinephrine-side-effects.html. Of course, remember that these are possible side effects, and that all medications have them. So my point is, being a stimulant medication, yes, that homeopathic remedy might work. But you should have a doctor's supervision when you are starting a new medication, which is what a homeopathic remedy is.

I would not recommend giving this to your son. You and your son can wait a few months to ensure that you can treat the issue with safety in mind.
burrollie
Mar. 29th, 2012 04:33 pm (UTC)
Yay! I figured it out! Thanks again for all of your helpful information. You went above and beyond researching this for me, and for that I am sincerely grateful. I'm managed to get my son in to see his doctor next Tuesday, so I'll take it from there.

Thanks again for your help!
jakejynx
Mar. 29th, 2012 12:07 pm (UTC)
Since you haven't bothered to unscreen my comment, here it is without the links for other members in case they're curious about the issue.


Being as I have a small background in science including chemistry and biology, I'm just going to tell you what I know about this subject. I am not an expert, so do your research.

The issue that I have with homeopathic medicine is that it is not stringently tested, as with manufactured chemicals. When you take a manufactured chemical, you are getting only what is required and proven to be (statistically) safe. Compounds often exist in enantiomers, and in some naturally-occurring 'remedies' both enantiomers will be used, despite one of them being dangerous, because they are not produced and processed like manufactured items. Because of this, and because of the fact that a 'medicine' that claims that it is not meant to cure does not undergo rigorous testing, you run the risk of ingesting something dangerous when you go with 'natural' cures. This is not to say that it is always the case, but it is something to keep in mind. A lot of people view drug companies as the 'bad guy,' which is understandable, but the standards that they have to meet keep us more safe than you'd think.

Now, all of that said, I checked out the medicine Synaptol and located a list of ingredients (link). Amidst all of the "natural remedies," you've got Epinephrine. Also known as adrenaline, here in the states. That's the stuff that is released in our bodies due to fight-or-flight response, and it's a stimulant, just like the stuff that our prescriptions contain. Epinephrine's side effects include palpitations, tachycardia, anxiety, headache, tremor, hypertension, and acute pulmonary edema. Also, check out these side effects as well: (link). Of course, remember that these are possible side effects, and that all medications have them. So my point is, being a stimulant medication, yes, that homeopathic remedy might work. But you should have a doctor's supervision when you are starting a new medication, which is what a homeopathic remedy is.

I would not recommend giving this to your son. You and your son can wait a few months to ensure that you can treat the issue with safety in mind.
burrollie
Mar. 29th, 2012 04:19 pm (UTC)
Thank you so much for replying. I'm sorry I didn't unscreen you, but I really don't know how to do that. I've tried several different ways, but it still appears to be screened. If you have a suggestion as to how to unscreen it, I definitely will.
Thanks again!
burrollie
Mar. 29th, 2012 04:27 pm (UTC)
Thank you so much to aprilvalentine and jakejynx for providing me with insightful information. Because of both comments, I think I will definitely wait until we see our doctor. Our specialist appointment isn't for a few months, but I did manage to get my son in with his pediatrician next Tuesday. Thank you again for guiding me in this issue and avoiding potential harm to my son.

You guys are wonderful!

Edited at 2012-03-29 04:28 pm (UTC)
doolitle05
Nov. 16th, 2016 01:12 am (UTC)
I need some real answers here
( 8 comments — Leave a comment )

Profile

add_and_adhd
Attention Deficit Disorder

Latest Month

March 2012
S M T W T F S
    123
45678910
11121314151617
18192021222324
25262728293031
Powered by LiveJournal.com
Designed by Terri McAllister